Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 26, NWS Pocatello, ID

August 3, 20145 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 3, 2014, 4:59 PM MDT for 5 counties in Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2014, 4:59 PM MDT (22:59 UTC)
Expired
Aug 3, 2014, 5:45 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 65 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:17 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 2:17 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT SUN AUG 3 2014

.DISCUSSION...ISOLATED THUNDERSTORMS ALREADY DEVELOPING IN THE
CENTRAL MOUNTAINS THIS AFTERNOON. ALSO KEEPING AND EYE ON A BAND
IN SATELLITE IMAGERY MOVING UP FROM UTAH. THIS BAND COULD TRIGGER
ADDITIONAL THUNDERSTORMS IN THE SOUTH CENTRAL HIGHLANDS AGAIN THIS
AFTERNOON. THE LOW PRESSURE SYSTEM NEAR SAN DIEGO IS ON TRACK WITH
MODEL PROJECTIONS. THE LEADING UPPER LEVEL FRONTAL BAND SHOULD
BEGIN TO MOVE INTO THE SOUTH CENTRAL HIGHLANDS MONDAY MORNING AND
ON TO THE CENTRAL MOUNTAINS BY MID DAY. PRECIPITABLE WATER VALUES
INCREASE TO AROUND 1.25 INCHES MONDAY WITH THE CONTRIBUTION OF
MORE MONSOON MOISTURE. MONDAY THROUGH WEDNESDAY IS SETTING UP TO
BE A PRETTY WET TWO OR THREE DAYS FOR MUCH OF SOUTHEAST IDAHO. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE SAWTOOTH RECREATION
AREA...INCLUDING THE BEAVER CREEK BURN SCAR...AND SMALL STREAMS
AND CREEKS...INCLUDING CAMPING AREAS AND TRAILS AROUND GOOSE
CREEK...OAKLEY RESERVOIR AND MAGIC MOUNTAIN. IT IS A PRETTY GOOD
BET THERE WILL BE EMBEDDED THUNDERSTORMS AT TIMES. FOR THE SOUTH
CENTRAL HIGHLANDS AREA...THE GFS MODEL SUGGESTS CLOSE TO 2 INCHES
OF PRECIPITATION POSSIBLE OVER A 48 HOUR PERIOD. GRANTED SOME
CONVECTIVE FEED BACK IS LIKELY PRESENT IN THE MODEL...BUT THE NAM
MODEL IS NOT FAR OFF FROM THE NUMBERS. THE LAST COUPLE OF MODEL
RUNS...THE LOW LIFTS NORTH TO IDAHO BUT THEN LINGERS OVER THIS
AREA AS A TROUGH INTO POSSIBLY THURSDAY NIGHT OR FRIDAY MORNING.
OTHER MODELS ARE NOT IN DISAGREEMENT. RS

&&

.AVIATION...WITH MONSOON MOISTURE IN PLACE LOOK FOR SCATTERED
MOUNTAIN SHOWERS AND THUNDERSTORMS AND ISOLATED VALLEY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. LOOK FOR VICINITY
THUNDERSTORMS FOR ALL TAF SITES THIS AFTERNOON THROUGH EARLY
EVENING. EXPECT BRIEF HEAVY RAIN AND GUSTY WINDS OF AROUND 50 MPH IN
AND AROUND THUNDERSTORMS. LOOK FOR SHOWERS AND THUNDERSTORMS TO
APPROACH FROM THE SOUTH BY LATE TOMORROW MORNING FOR ALL TAF SITES.
CEILINGS WILL START TO DROP BUT REMAIN VFR TOMORROW. WYATT

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO PERSIST OVER THE
REGION IN OVERALL HIGH PRESSURE RIDGING EARLY IN THE PERIOD. LOOK
FOR LATE AFTERNOON INTO EARLY EVENING SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE VALLEYS
TODAY. EXPECT BRIEF HEAVY RAIN AND GUSTY OUTFLOW WINDS IN AROUND AND
THUNDERSTORMS TODAY. LOOK FOR SCATTERED TO NUMEROUS SHOWERS AND
WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ON MONDAY AND TUESDAY AS
AN UPPER LEVEL LOW APPROACHES FROM THE SOUTHWEST. LIGHTNING...HEAVY
RAIN AND GUSTY OUTFLOW WINDS WILL THE BIGGEST IMPACTS.  FLASH
FLOODING PARTICULARLY OVER BURN SCARS IS THE GREATEST AREA OF
IMPACT/CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE MAJORITY OF
IDAHO FIRE WEATHER ZONES 422 AND 427 AND THE WESTERN PORTION OF ZONE
413. TEMPERATURES WILL DROP BELOW NORMAL AND THE RELATIVE HUMIDITY WILL
RISE ABOVE NORMAL EARLY IN THE WEEK.  WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING IDZ022.

FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING IDZ031.

&&

In the hours before

Special weather statement, Aug 3, 3:42 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT SUN AUG 3 2014

IDZ020-032-032245-
BUTTE ID-CUSTER ID-
342 PM MDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 445 PM MDT

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF ARCO..MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HOWE...

LAT...LON 4395 11289 4346 11298 4363 11342 4381 11343
TIME...MOT...LOC 2142Z 267DEG 8KT 4373 11330

DMH
Special weather statement, Aug 3, 4:31 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
431 PM MDT SUN AUG 3 2014

IDZ019>021-032330-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER
ID-BANNOCK ID-MADISON ID-FREMONT ID-
431 PM MDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
  SOUTH CENTRAL CLARK COUNTY IN EASTERN IDAHO
  WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM OUTFLOW ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF CAMAS TO 13 MILES SOUTHWEST OF SOUTHWEST INL..AND
MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
   CENTRAL INL...
   SOUTHWEST INL...
   MUD LAKE...
   CAMAS...
   SOUTHEAST INL...

LAT...LON 4279 11286 4311 11305 4311 11301 4328 11301
      4329 11320 4342 11336 4420 11237 4397 11147
TIME...MOT...LOC 2230Z 316DEG 14KT 4406 11236 4342 11319

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:59 PM MDTSpecial Weather StatementPIHCuster46 min
Aug 3, 1:47 PM MDTFlash Flood WatchPIH5 days
Aug 3, 3:42 PM MDTSpecial Weather StatementPIHButte63 min
Aug 3, 4:31 PM MDTSpecial Weather StatementPIHBingham, Jefferson59 min
Aug 3, 5:43 PM MDTFlash Flood WarningPIHBlaine3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.